Skip to main content

An Improved Upper Bound for the Ring Loading Problem

  • 411 Accesses

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 11926)

Abstract

The Ring Loading Problem emerged in the 1990s to model an important special case of telecommunication networks (SONET rings) which gained attention from practitioners and theorists alike. Given an undirected cycle on n nodes together with non-negative demands between any pair of nodes, the Ring Loading Problem asks for an unsplittable routing of the demands such that the maximum cumulated demand on any edge is minimized. Let L be the value of such a solution. In the relaxed version of the problem, each demand can be split into two parts where the first part is routed clockwise while the second part is routed counter-clockwise. Denote with \(L^*\) the maximum load of a minimum split routing solution. In a landmark paper, Schrijver, Seymour and Winkler [22] showed that \(L \le L^* + \frac{3}{2}D\), where D is the maximum demand value. They also found (implicitly) an instance of the Ring Loading Problem with \(L = L^* + \frac{101}{100}D\). Recently, Skutella [25] improved these bounds by showing that \(L \le L^* + \frac{19}{14}D\), and there exists an instance with \(L = L^* + \frac{11}{10}D\). We contribute to this line of research by showing that \(L \le L^* + \frac{13}{10}D\). We also take a first step towards lower and upper bounds for small instances.

Keywords

  • Ring Loading Problem
  • SONET ring
  • Load balancing
  • Unsplittable flow

A preprint of this paper with full proofs is available at [4].

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-39479-0_7
  • Chapter length: 17 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   54.99
Price excludes VAT (USA)
  • ISBN: 978-3-030-39479-0
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   69.99
Price excludes VAT (USA)
Fig. 1.
Fig. 2.
Fig. 3.
Fig. 4.
Fig. 5.
Fig. 6.

References

  1. Ballart, R., Ching, Y.C.: SONET: now it’s the standard optical network. IEEE Commun. Mag. 40, 84–92 (2002)

    CrossRef  Google Scholar 

  2. Buchsbaum, A.L., Karloff, H., Kenyon, C., Reingold, N., Thorup, M.: OPT versus LOAD in dynamic storage allocation. SIAM J. Comput. 33(3), 632–646 (2004). https://doi.org/10.1137/S0097539703423941

    MathSciNet  CrossRef  MATH  Google Scholar 

  3. Cosares, S., Saniee, I.: An optimization problem related to balancing loads on SONET rings. Telecommun. Syst. 3(2), 165–181 (1994). https://doi.org/10.1007/BF02110141

    CrossRef  Google Scholar 

  4. Däubel, K.: An improved upper bound for the ring loading problem (2019). https://arxiv.org/abs/1904.02119

  5. Dell’Amico, M., Labbé, M., Maffioli, F.: Exact solution of the sonet ring loading problem. Oper. Res. Lett. 25(3), 119–129 (1999). https://doi.org/10.1016/S0167-6377(99)00031-0

    CrossRef  MATH  Google Scholar 

  6. Dinitz, Y., Garg, N., Goemans, M.X.: On the single-source unsplittable flow problem. Combinatorica 19(1), 17–41 (1999). https://doi.org/10.1007/s004930050043

    MathSciNet  CrossRef  MATH  Google Scholar 

  7. Frank, A.: Edge-disjoint paths in planar graphs. J. Combin. Theory Ser. B 39(2), 164–178 (1985). https://doi.org/10.1016/0095-8956(85)90046-2

    MathSciNet  CrossRef  MATH  Google Scholar 

  8. Costain, G., Kennedy, S., Meagher, C. (eds.): Bellairs 2007 - Combinatorial Optimization Workshop Open Problems (2007). http://www.math.mcgill.ca/bshepherd/Bellairs/bellairs2007.pdf

  9. Gergov, J.: Approximation algorithms for dynamic storage allocation. In: Diaz, J., Serna, M. (eds.) ESA 1996. LNCS, vol. 1136, pp. 52–61. Springer, Heidelberg (1996). https://doi.org/10.1007/3-540-61680-2_46

    CrossRef  MATH  Google Scholar 

  10. Gergov, J.: Algorithms for compile-time memory optimization. In: Proceedings of the Tenth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 907–908. Society for Industrial and Applied Mathematics (1999)

    Google Scholar 

  11. Goralski, W.: SONET/SDH, 3rd edn. McGraw-Hill Education, New York (2002)

    Google Scholar 

  12. Khanna, S.: A polynomial time approximation scheme for the SONET ring loading problem. Bell Labs Tech. J. 2(2), 36–41 (1997). https://doi.org/10.1002/bltj.2047

    MathSciNet  CrossRef  Google Scholar 

  13. Kierstead, H.A.: The linearity of first-fit coloring of interval graphs. SIAM J. Discrete Math. 1(4), 526–530 (1988). https://doi.org/10.1137/0401048

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Kierstead, H.A.: A polynomial time approximation algorithm for dynamic storage allocation. Discrete Math. 88(2–3), 231–237 (1991). https://doi.org/10.1016/0012-365X(91)90011-P

    MathSciNet  CrossRef  MATH  Google Scholar 

  15. Lee, C.Y., Chang, S.G.: Balancing loads on SONET rings with integer demand splitting. Comput. Oper. Res. 24(3), 221–229 (1997). https://doi.org/10.1016/S0305-0548(96)00028-7

    CrossRef  MATH  Google Scholar 

  16. Martens, M., Salazar, F., Skutella, M.: Convex combinations of single source unsplittable flows. In: Arge, L., Hoffmann, M., Welzl, E. (eds.) ESA 2007. LNCS, vol. 4698, pp. 395–406. Springer, Heidelberg (2007). https://doi.org/10.1007/978-3-540-75520-3_36

    CrossRef  Google Scholar 

  17. Myung, Y.: An efficient algorithm for the ring loading problem with integer demand splitting. SIAM J. Discrete Math. 14(3), 291–298 (2001). https://doi.org/10.1137/S0895480199358709

    MathSciNet  CrossRef  MATH  Google Scholar 

  18. Myung, Y.S., Kim, H.G.: On the ring loading problem with demand splitting. Oper. Res. Lett. 32(2), 167–173 (2004)

    MathSciNet  CrossRef  Google Scholar 

  19. Myung, Y.S., Kim, H.G., Tcha, D.W.: Optimal load balancing on SONET bidirectional rings. Oper. Res. 45(1), 148–152 (1997)

    CrossRef  Google Scholar 

  20. Nong, Q., Yuan, J., Lin, Y.: The weighted link ring loading problem. J. Comb. Optim. 18(1), 38–50 (2009). https://doi.org/10.1007/s10878-007-9136-7

    MathSciNet  CrossRef  MATH  Google Scholar 

  21. Nong, Q., Cheng, T., Ng, C.: A polynomial-time algorithm for the weighted link ring loading problem with integer demand splitting. Theor. Comput. Sci. 411(31), 2978–2986 (2010). https://doi.org/10.1016/j.tcs.2010.04.035

    MathSciNet  CrossRef  MATH  Google Scholar 

  22. Schrijver, A., Seymour, P., Winkler, P.: The ring loading problem. SIAM J. Discrete Math. 11(1), 1–14 (1998). https://doi.org/10.1137/S0895480195294994

    MathSciNet  CrossRef  MATH  Google Scholar 

  23. Shepherd, F.B.: Single-sink multicommodity flow with side constraints. In: Cook, W., Lovász, L., Vygen, J. (eds.) Research Trends in Combinatorial Optimization, pp. 429–450. Springer, Berlin (2009). https://doi.org/10.1007/978-3-540-76796-1_20

    CrossRef  Google Scholar 

  24. Skutella, M.: Approximating the single source unsplittable min-cost flow problem. Math. Program. 91(3, Ser. B), 493–514 (2002). https://doi.org/10.1007/s101070100260

    MathSciNet  CrossRef  MATH  Google Scholar 

  25. Skutella, M.: A note on the ring loading problem. SIAM J. Discrete Math. 30(1), 327–342 (2016). https://doi.org/10.1137/14099588X

    MathSciNet  CrossRef  MATH  Google Scholar 

  26. Vachani, R., Shulman, A., Kubat, P., Ward, J.: Multicommodity flows in ring networks. INFORMS J. Comput. 8(3), 235–242 (1996). https://doi.org/10.1287/ijoc.8.3.235

    CrossRef  MATH  Google Scholar 

  27. Vasseur, J.P., Pickavet, M., Demeester, P.: Network Recovery: Protection and Restoration of Optical, SONET-SDH, IP, and MPLS. Morgan Kaufmann Publishers Inc., Burlington (2004)

    Google Scholar 

  28. Wang, B.F.: Linear time algorithms for the ring loading problem with demand splitting. J. Algorithms 54(1), 45–57 (2005). https://doi.org/10.1016/j.jalgor.2004.03.003

    MathSciNet  CrossRef  MATH  Google Scholar 

Download references

Acknowledgements

We thank Martin Skutella for introducing us to the Ring Loading Problem and for many fruitful discussions and comments. We also thank Torsten Mütze for reading an early draft of the paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Karl Däubel .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2020 Springer Nature Switzerland AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Däubel, K. (2020). An Improved Upper Bound for the Ring Loading Problem. In: Bampis, E., Megow, N. (eds) Approximation and Online Algorithms. WAOA 2019. Lecture Notes in Computer Science(), vol 11926. Springer, Cham. https://doi.org/10.1007/978-3-030-39479-0_7

Download citation